Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 26, NWS Springfield, MO

May 6, 2007Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at May 6, 2007, 8:45 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2007, 8:45 PM CDT (01:45 UTC)
Expired
May 7, 2007, 2:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 9:39 PM CDTFLASH FLOODFort Scott, KSLAW ENFORCEMENT OBSERVED SEVERAL LOW LYING AREAS ALONG WITH NUMEROUS LOW WATER CROSSINGS FLOODED OVER FROM EXCESSIVE RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 070146
FFWSGF
KSC011-070745-
/X.NEW.KSGF.FF.W.0026.070507T0145Z-070507T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 PM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 245 AM CDT.

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF TWO INCHES PER HOUR WILL LIKELY 
  OCCUR ACROSS PORTIONS OF BOURBON COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT SCOTT...FULTON...REDFIELD AND UNIONTOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3802 9462 3768 9463 3768 9508 3802 9506

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 070239
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 PM CDT SUN MAY 6 2007

KSC011-070745-
/X.CON.KSGF.FF.W.0026.000000T0000Z-070507T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
936 PM CDT SUN MAY 6 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
BOURBON COUNTY...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
STORMS CAUSING EXCESSIVE RAINFALL HAD MOVED ACROSS THE WARNED AREA 
EARLIER THIS EVENING. IN RESPONSE TO THIS EXCESSIVE RAINFALL...A FEW 
LOW LYING AREAS AND LOW WATER CROSSINGS HAVE EXPERIENCED FLASH 
FLOODING ACROSS BOURBON COUNTY.

SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...FORT 
SCOTT...FULTON...REDFIELD AND UNIONTOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3802 9462 3768 9463 3768 9508 3802 9506

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:45 PM CDT, 6 hours earlier.

Area forecast discussion, May 6, 2:45 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN MAY 6 2007

.DISCUSSION...

FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THREAT THIS
AFTERNOON...ALONG WITH PRECIP CHANCES THROUGH THE WEEK.

CURRENTLY...OUTFLOW BOUNDARY FROM CONVECTION OVER NORTHERN MISSOURI
SLOWLY MAKING ITS WAY SOUTH. THUNDERSTORM ACTIVITY MAINLY BEHIND THE
BOUNDARY. OTHERWISE...NO LIFTING MECHANISM TO GET THUNDERSTORMS
GOING. WE DID AN 18Z SOUNDING FOR SPC...STILL SHOWING CAPS AT 850MB
AND 650MB. CAPES AROUND 3100 J/KG WITH CIN -30 J/KG. A LOT OF
INSTABILITY...BUT WITH LACK OF TRIGGER...GOING TO BE HARD PRESSED TO
GET ANY WIDESPREAD CONVECTION GOING. MM5 MODEL SHOWING SOME FAIRLY
GOOD LOW LEVEL MOISTURE CONVERGENCE ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI ALONG WHATS LEFT OF AN OLD STATIONARY FRONT...CAN
SEE FAIRLY GOOD ON SATELLITE IMAGERY. NOT MUCH SHEAR FROM THE 18Z
SOUNDING...DO HAVE A SOUTHWEST LLVL JET OF 30KTS AT 4500FT WITH
0-3KM HELICITIES OF 99 M2/S2. SO DONT THINK TORNADOES WILL BE A
PROBLEM TODAY. BUT SINCE THE TORNADO WATCH IS OUT...DECIDED TO LET
IT RIDE A FEW MORE HOURS...AT LEAST THROUGH SUNSET TO SEE IF
ANYTHING DEVELOPS.

GIVEN POOR PERFORMANCE OF MODELS OVER THE PAST FEW DAYS...PRECIP
CHANCES REMAIN QUESTIONABLE. DECIDED TO GO WITH INHERITED POPS THIS
FORECAST CYCLE. GFS SHOWING RIDGE REMAINING FIRM OVER THE AREA
THROUGH TUESDAY. UPPER LOW VERY SLOWLY MOVES EAST ACROSS THE STATE
GIVING CHANCE POPS THROUGHOUT THE WEEK.

GCC

&&

.AVIATION...

FOR THE 18Z SGF TAFS...CUMULUS FIELD AOA 3500 WILL CONTINUE THROUGH
00Z WITH A BROKEN DECK OF 3500/4500 POSSIBLE DURING THE AFTERNOON
HOURS. OUTFLOW BOUNDARY ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON
WILL LIKELY HOLD STEADY OR RETROGRADES NORTHWARD...OR EVEN WASHOUT.
THEREFORE...ONLY THUNDERSTORM ACTIVITY WILL LIKELY DEPEND UPON THE
AMOUNT OF INSTABILITY FROM ANY TYPE OF OUTFLOW BOUNDARY NEAR
KSGF/KJLN. BEST CHANCE OF THUNDERSTORM ACTIVITY WITH MVFR/IFR
CEILINGS/VISIBILITIES WILL OCCUR AROUND KJLN. WILL UPDATE TAFS IF
ANY DEVIATION OF CURRENT TRENDS INDICATE. JLT

FOR THE 18Z PLEASANT HILL TAFS...MORNING MCS AND OUTFLOW BOUNDARIES
INDICATED A PERSISTENT EAST/NORTHEAST WIND DURING THE EARLY
AFTERNOON PERIOD. MVFR CEILINGS WILL OCCUR WITH ANY HEAVIER
CONVECTIVE CELLS. HAVE ONLY ALLOWED FOR A TEMPORARY PERIOD THROUGH
20Z AND WILL UPDATE IF CURRENT TRENDS INDICATE. HOWEVER...MORNING
MCS WILL LIKELY DAMPER ANY EXTREME INSTABILITY TRENDS...SO
THUNDERSTORM ACTIVITY SHOULD BE MODERATE TO STRONG. DONT EXPECT
SEVERE ACTIVITY THROUGH THE NEXT 3/6 HOURS. AFTER 00Z...THUNDERSTORM
POTENTIAL WILL LIKELY INCREASE AS THE LOW LEVEL JET INCREASES AND
THUNDERSTORM ACTIVITY FROM OKLAHOMA AND SOUTHEAST KANSAS MOVES
NORTHWARD. JLT

&&

SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 6, 7:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CDT SUN MAY 6 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
700 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORM PRODUCING...
  HAIL TO THE SIZE OF QUARTERS.
  WIND GUSTS IN EXCESS OF 60 MPH.
  ISOLATED TORNADOES.
  TORRENTIAL DOWNPOURS OF RAIN AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
  AND NORTHWEST OF A LINE FROM JOPLIN TO STOCKTON TO VIENNA THROUGH
  THIS EVENING. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
  SOUTH AND EAST OF THIS LINE THROUGH THIS EVENING.

  DISCUSSION:

  AN OUTFLOW BOUNDARY...ORIGINATING FROM THUNDERSTORMS OVER NORTHERN
  MISSOURI THIS MORNING...HAS SETTLED ACROSS WEST CENTRAL AND
  CENTRAL MISSOURI THIS AFTERNOON. STRONG SOUTHERLY FLOW IN THE LOW
  LEVELS OF THE ATMOSPHERE IS INTERACTING WITH THIS BOUNDARY IN A
  WARM...MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO
  NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EXTREME SOUTHEAST KANSAS
  AS WELL AS WEST CENTRAL AND CENTRAL MISSOURI. A FEW SEVERE
  THUNDERSTORMS ARE POSSIBLE IN THIS AREA...WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE.
  ISOLATED TORNADOES ARE POSSIBLE ALONG IN AREAS ALONG THE MISSOURI
  KANSAS STATE LINE IN THE VICINITY OF THE OUTFLOW BOUNDARY.

  IN ADDITION TO THE RISK OF SEVERE WEATHER...VERY HEAVY RAINFALL IS
  EXPECTED. SEVERAL INCHES OF RAIN WILL BE POSSIBLE WITH THE
  TORRENTIAL DOWNPOURS FROM THESE STORMS WHICH WILL LEAD TO FLASH
  FLOODING.

  OTHER...MORE ISOLATED...THUNDERSTORM DEVELOPMENT IS EXPECTED
  ACROSS THE REMAINDER OF THE OZARKS THROUGH THIS EVENING.

  THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY AND AREAL
  COVERAGE DURING THE MID AND LATE EVENING HOURS. HOWEVER...
  ADDTIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS
  EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THROUGH THE
  OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH MIDWEEK.
 STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT SPECIFIC DETAILS
 REMAIN IN QUESTION. THERE WILL ALSO BE A THREAT FOR HEAVY
 RAINFALL AND LOCALIZED FLOODING...MAINLY OVER EXTREME SOUTHEAST
 KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL MAY BE NEEDED THIS EVENING ACROSS EXTREME
 SOUTHEAST KANSAS AND PORTIONS OF WESTERN MISSOURI...GENERALLY ALONG
 AND WEST OF A LINE FROM JOPLIN TO OSCEOLA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

In the hours before

Local storm report, May 6, 7:15 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
715 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SE APPLETON CITY      38.17N 94.00W
05/06/2007                   ST. CLAIR          MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
            NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
            DAMAGE...AND SOME TIN SIDING DAMAGE.

&&

DCRAMER
Local storm report, May 6, 7:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 W EL DORADO SPRINGS   37.88N 94.06W
05/06/2007                   CEDAR              MO   PUBLIC

0420 PM     TSTM WND GST     2 W EL DORADO SPRINGS   37.88N 94.06W
05/06/2007  E60 MPH          CEDAR              MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 7:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 SW SYRACUSE           38.66N 92.89W
05/06/2007  E0.75 INCH       MORGAN             MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 8:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             HANNON                  37.62N 94.49W
05/06/2007  E1.00 INCH       BARTON             MO   PUBLIC

&&

DCRAMER
Local storm report, May 6, 8:09 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 SE APPLETON CITY      38.17N 94.00W
05/06/2007                   ST. CLAIR          MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED THREE BARNS IN
            NORTHWEST ST. CLAIR COUNTY. MOST OF THE DAMAGE WAS ROOF
            DAMAGE...AND SOME TIN SIDING DAMAGE.

&&

DCRAMER
Local storm report, May 6, 8:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
817 PM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             GIRARD                  37.51N 94.84W
05/06/2007  E1.25 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

            FIRE DEPT. OBSERVED HALF DOLLAR HAIL.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:02 PM CDTSevere Thunderstorm WarningSGFCrawford43 min
May 6, 8:23 PM CDTSevere Thunderstorm WarningSGFBourbon71 min
May 7, 5:05 AM CDTFlash Flood WarningSGFCherokee, Crawford6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.